MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 56MM; PROSTHESIS, HIP, SEMI-CONS, UNCEM, METAL/POL, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 56MM; PROSTHESIS, HIP, SEMI-CONS, UNCEM, METAL/POL, POROUS
Model Number 71335556
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Fever (1858); Loss of Range of Motion (2032); Metal Related Pathology (4530)
Date of Event 12/15/2020
Type of Reportable Event Serious Injury
Event or Problem Description
*eu legal* it was reported that, after a left bhr construct had been implanted on (b)(6) 2014, the plaintiff experienced high fever and high levels of cocr in blood.A two-stage revision surgery was performed to treat these adverse events; on (b)(6) 2020 the devices were explanted, and a cement spacer was applied, leaving the plaintiff with no mobility.Then on (b)(6) 2020 the revision surgery was completed with the implantation of new prosthesis.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical / medical investigation concluded that, smith and nephew has not received the device/ adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to material in use or patient reaction.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a thr performed on (b)(6) 2014, the plaintiff experienced high fever and abnormal blood levels.A two-stage revision surgery was performed to treat these adverse events; on (b)(6) 2020 the devices were explanted, and a cement spacer was applied, leaving the plaintiff with no mobility.Then on (b)(6) 2020 the revision surgery was completed with the implantation of new prosthesis.The patient outcome is unknown.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
Modular neck recall included within mdr report 1020279-2021-04814.Updated results of investigation: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested supporting clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the reported events/clinical reactions.With the limited information provided, the patient impact beyond the reported revision cannot be determined.No further clinical assessment is warranted at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed devices over the previous 35 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems was performed, and the adverse events section revealed that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this event the components: acetabular shell, hole cover and modular head.However, for the modular neck, a review concluded that a similar event was identified.The following actions were taken: the occurrence rating was updated, the risk management plans were reviewed and updated, an improved in vitro fretting testing was stablished, the applicable surgical techniques were reviewed to include the instruction to "cleaning and drying before the impaction".Containment actions were taken which prevented distribution of the product.However, on 2019 modular necks were made available to revising surgeons when requested and the defined criteria is met.It was determined that the benefits of using a recalled modular neck during a hip revision surgery to replace an implanted modular neck on a stem that is remaining implanted outweigh the risks of not using a recalled modular neck.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical assembly, neck and taper fit design, abnormal motion over time, irregular implant interaction and neck selection.Corrective and preventive actions were previously initiated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 3 HOLE ACET SHELL 56MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONS, UNCEM, METAL/POL, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis
leamington spa warwickshire TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11845347
Report Number3005975929-2021-00270
Device Sequence Number14501742
Product Code MBL
UDI-Device Identifier03596010598264
UDI-Public03596010598264
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/26/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/22/2024
Device Model Number71335556
Device Catalogue Number71335556
Device Lot Number14HM16799
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/30/2021
Supplement Date Received by Manufacturer08/02/2021
04/26/2022
12/21/2023
Initial Report FDA Received Date05/18/2021
Supplement Report FDA Received Date08/04/2021
04/26/2022
12/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/25/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71336500 / LOT: 13LM18923.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexMale